Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 182, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2020, 6:01 PM CDT for Finney County, Kearny County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 29, 2020, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 810 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
003
WUUS53 KDDC 292301
SVRDDC
KSC055-093-292345-
/O.NEW.KDDC.SV.W.0182.200729T2301Z-200729T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
601 PM CDT Wed Jul 29 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Kearny County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
* Until 645 PM CDT.
* At 601 PM CDT, a severe thunderstorm was located 5 miles north of
Lakin, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Garden City, Lakin, Holcomb and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3802 10139 3822 10127 3801 10077 3782 10091
3775 10117
TIME...MOT...LOC 2301Z 316DEG 24KT 3803 10124
HAIL...0.88IN
WIND...60MPH
$$
UMSCHEID1 follow-up statement
042
WWUS53 KDDC 292320
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
620 PM CDT Wed Jul 29 2020
KSC055-093-292345-
/O.CON.KDDC.SV.W.0182.000000T0000Z-200729T2345Z/
Kearny KS-Finney KS-
620 PM CDT Wed Jul 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN KEARNY AND SOUTHWESTERN FINNEY COUNTIES...
At 620 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Holcomb to 11 miles southeast of
Lakin, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Garden City, Holcomb and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3787 10125 3816 10112 3801 10077 3782 10091
3775 10117
TIME...MOT...LOC 2320Z 306DEG 28KT 3810 10099 3779 10116
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:39 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 29, 5:39 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 539 PM CDT Wed Jul 29 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 311 PM CDT Wed Jul 29 2020 The leading edge of a robust upper level disturbance by mid summer standards was approaching the high plains this afternoon, along with an associated cold front. Convection was already developing across eastern Colorado by mid afternoon. Given the abundant moisture and increasing bulk shear, we expect discrete t-storms to develop just west of our area and then move into western Kansas. Large hail can be expected with these storms. A little later in the evening, the storms will evolve into a line with damaging winds, heavy rains and small hail. There is some uncertainty in how far southwest the organized storm line will build and the best chance for a quick half inch or more of rain is from Dodge City north to Dighton and eastward to Larned and Hays. By late evening, the storm cluster will likely progress into south central Kansas including Pratt, Stafford and Medicine Lodge. The main shortwave trough axis will pass across western Kansas Thursday night. Ahead of this, additional clusters of showers and thunderstorms are expected. The lower levels will likely not be nearly as unstable by this time so that the chance for severe storms is low. Highs Thursday will be held down into the upper 70s in central Kansas, with warmer mid 80s along the Oklahoma state line. .LONG TERM...(Thursday night through Wednesday) Issued at 311 PM CDT Wed Jul 29 2020 Every time this summer that the models have been advertising an extended period of dry and hot weather out in the day 7 to 10 period it hasn't panned out. The upper level ridge is staying south or west of our area and it looks like this will be the case out through the first week of August. The ECMWF, which has been far too dry this summer, is showing multiple opportunities for shower and t-storm activity from Sunday through Thursday although it still doesn't look like an overly wet pattern. The mid to high level flow will start out north-northwesterly Sunday, with weak embedded disturbances in the flow and sufficient moisture for precipitation along a mid level baroclinic zone. Given all the rain we have had in July (over 7" and counting in Dodge City) and much of our area having 150 to 300% of normal rainfall, evapotranspiration processes will work to enhance the low level moisture. Temperatures will struggle to get very hot during this period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 532 PM CDT Wed Jul 29 2020 VFR conditions look to prevail for all TAF sites for the entirety of the period as a line of storms push across northwest to southeast through the CWA. These storms should push through between the 01-05Z time frame but uncertainty on coverage, so carrying VCTS for the time being and 4kft ceilings associated with the CB denotions. This is associated with a surface boundary that will push through during that time turning winds more northerly around 10kts with mid level ceilings for the remainder of the period. Chances for precipitation unlikely after the 05Z time as mentioned above but will be monitored for amendments or updates to the 06Z TAF issuance. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 80 63 80 / 60 50 50 10 GCK 63 79 62 79 / 60 50 50 10 EHA 64 84 62 83 / 20 20 40 10 LBL 64 84 62 83 / 30 20 50 10 HYS 65 77 62 79 / 60 70 50 10 P28 68 83 66 81 / 70 50 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Lowe
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 14 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Wed Jul 29 2020 KSZ030-031-043>046-061>066-074>081-084>090-300815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon through this evening. The strongest storms will be capable of producing up to quarter size hail and gusty winds up to 60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall will also be possible with the strongest storms, increasing the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible early Thursday morning with gusty winds up to 60 mph the main hazard. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Limited risk * Friday - Lightning: Limited risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 4 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Jul 29, 4:46 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 8 W SCOTT STATE LAKE 38.67N 101.07W
07/29/2020 E0.75 INCH SCOTT KS PUBLIC
&&Local storm report, Jul 29, 4:52 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 6 W SCOTT STATE LAKE 38.69N 101.04W
07/29/2020 E0.75 INCH SCOTT KS PUBLIC
&&Special weather statement, Jul 29, 5:01 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Wed Jul 29 2020
KSZ061-062-292245-
Kearny KS-Hamilton KS-
501 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHWESTERN KEARNY
COUNTIES UNTIL 545 PM CDT/445 PM MDT/...
At 500 PM CDT/400 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles east of Tribune to
16 miles south of Horace to near Holly. Movement was southeast at 25
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Syracuse and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
LAT...LON 3820 10204 3826 10190 3826 10117 3804 10138
3780 10195 3792 10205
TIME...MOT...LOC 2200Z 299DEG 21KT 3844 10162 3824 10182 3809 10213
UMSCHEIDLocal storm report, Jul 29, 5:33 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 E MODOC 38.48N 101.00W
07/29/2020 E1.00 INCH SCOTT KS EMERGENCY MNGR
&&
GTSpecial weather statement, Jul 29, 5:45 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
545 PM CDT Wed Jul 29 2020
KSZ061>063-292330-
Finney KS-Kearny KS-Hamilton KS-
545 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY
AND WEST CENTRAL FINNEY COUNTIES UNTIL 630 PM CDT/530 PM MDT/...
At 544 PM CDT/444 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 16 miles south of Leoti to
11 miles northeast of Kendall to near Syracuse. Movement was
southeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Lakin, Holcomb, Deerfield and Kendall.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.
LAT...LON 3804 10092 3775 10114 3774 10164 3798 10172
3812 10150 3826 10131
TIME...MOT...LOC 2244Z 318DEG 23KT 3824 10132 3808 10145 3796 10168
UMSCHEIDSpecial weather statement, Jul 29, 5:54 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
554 PM CDT Wed Jul 29 2020
KSZ030-292345-
Trego KS-
554 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 645
PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Voda, moving southeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center and Voda.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Kansas.
LAT...LON 3899 9959 3884 9979 3886 10015 3913 10015
3913 9961
TIME...MOT...LOC 2253Z 334DEG 25KT 3917 10003
FINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:54 AM CDT | Dense Fog Advisory | DDC | Clark, Edwards, Ellis, Finney, Ford, Grant and 12 more | 3 hr |
| Jul 29, 4:00 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| Jul 29, 4:11 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| Jul 29, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| Jul 29, 5:01 PM CDT | Special Weather Statement | DDC | Hamilton | 44 min |
| Jul 29, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 47 min |
| Jul 29, 5:45 PM CDT | Special Weather Statement | DDC | Kearny | 45 min |
| Jul 29, 5:54 PM CDT | Special Weather Statement | DDC | Trego | 51 min |
| Jul 29, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 50 min |
| Jul 29, 6:45 PM CDT | Special Weather Statement | DDC | Ellis | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.